A Review of Pneumatosis Intestinalis in the Setting of Systemic Cancer Treatments, Including Tyrosine Kinase Inhibitors Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • PURPOSE: Pneumatosis intestinalis is a radiologic diagnosis that manifests in a variety of clinical settings. We report 4 cases of pneumatosis intestinalis in patients undergoing cancer treatments that included cytotoxic agents and/or tyrosine kinase inhibitors. These reports aim to provide insight into the clinical interpretation and pathogenesis of pneumatosis intestinalis in the setting of cancer treatments and demonstrate a potential association with tyrosine kinase inhibitors. METHODS: Radiologists responsible for the interpretation of adult imaging at our tertiary care centre were surveyed to identify cases of pneumatosis intestinalis arising in the midst of cancer treatment. The case histories were reviewed by physicians with expertise in cancer treatment. RESULTS: Four cases of chemotherapy-related pneumatosis intestinalis were identified. The diagnosis was made in 1 patient during investigations undertaken for non-life-threatening abdominal symptoms and incidentally in 2 patients by abdominal imaging used to measure chemotherapy response. A fourth patient presented in a life-threatening manner, and abdominal imaging was symptom guided. Interestingly, 3 of the 4 patients were receiving treatments that included a tyrosine kinase inhibitor, and this agent was the only identifiable potential etiology in 1 patient. CONCLUSIONS: The significance of pneumatosis intestinalis arising during cancer treatments is difficult to interpret because of the complex nature of the diseases and the treatments that often include combinations of cytotoxic agents and/or novel therapies. These reports demonstrate the importance of classifying this radiologic finding according clinical severity rather than etiology and underscore the need for continued observation for unexplained adverse effects when using novel therapies.

publication date

  • November 2012